Accutane and Depression

Reader’s Question

I’ve been on Accutane for about 6 weeks and been off it for 2 weeks. Since then I’ve had really severe depression. I’ve developed a fear of death and have been having very irrational fears. (After the pills I think about it all the time.) The anxiety and the depression are overwhelming. I was fine until I took Accutane. The depression is very severe in the morning and it gets better at night. But it’s always there, day after day, and I hate being scared and anxious all the time. I can’t sleep or eat anymore. Some days I don’t feel any emotion at all, some days I’m sad, and some days my fear of death is consuming. My brain is totally not rational now. My mood fluctuates all the time. I have anxiety attacks all the time. Everywhere I ask for help online they don’t have the answers. Im currently taking 5-HT but I barely notice an improvement. My mother is doing everything in her power to convince me it’s not depression. Some articles suggest that Accutane lowers serotonin levels.

So I was wondering: what should I do? Is my fear part of the depression? Can I get better by waiting it out? Or should I receive treatment? How do I convince my parents I have depression? Can I live a normal life and start thinking rationally again? Why the scary thoughts? Why the anxiety attacks?

Psychologist’s Reply

Accutane has been the subject of concern for many years and has been linked not only to depression but to suicidal ideation as well. Roche Laboratories sent a letter to physicians in 1998 stating “Accutane may cause depression, psychosis, and suicidal ideation, suicide attempts and suicide. Discontinuation of Accutane therapy may be insufficient.” In the last two years, research at the University of Bath (UK) and University of Texas at Austin (USA) discovered that Accutane increases the production of proteins and cell metabolites that are known to reduce the availability of Serotonin in the brain. Lower levels of Serotonin are strongly linked to depression, aggression, suicide ideation, compulsions, obsessive thoughts (fears), impaired sleep/appetite, fatigue, etc.

I think you have accurately assessed that Accutane has lowered your Serotonin level, prompting your current depression and other symptoms. Importantly, while you are experiencing different types of symptoms, ranging from poor sleep to fears — they are all related to low Serotonin levels. All symptoms will disappear and stablize once Serotonin levels are returned to normal.

As you discovered, the use of 5-HT and other over-the-counter herbal remedies are totally ineffective. Serotonin is present in several locations in the body, mostly in the gastrointestinal (GI) tract. Herbal and health-store products typically contain substances considered to be the building blocks of Serotonin, as no medications actually contain Serotonin to my knowledge. I do not recommend using herbal or over-the-counter remedies for this purpose. At most, they will only give you an upset stomach and other GI symptoms. What can you do?

  • I would strongly recommend that you consult with a physician and consider the use of an antidepressant medication. Discontinuing Accutane may not fix this situation. Antidepressant medications increase the availability of Serotonin using several actions and processes in the brain. Even prescription antidepressants don’t contain Serotonin, which tells you how misleading over-the-counter remedies can be.
  • Take a depression screening test on this website and discuss the results with your parents. Openly describe the symptoms you are experiencing. Print off internet information as support. You can Google Accutane +depression for additional information.
  • Remember that if you were fine before using the medication, you can return to that level once you’ve completed treatment. This is actually a medication reaction with strong psychological and emotional symptoms.
  • Recognize that when we are depressed, our brain fills up with garbage thoughts — fears, anxieties, doubts, etc. Take no action on these thoughts. These thoughts are psychological symptoms — just like body temperature, sweating, aches, etc. are physical symptoms we can experience during medication changes. It’s body and brain chemistry — not a deep psychological disorder. You can also read more about brain chemistry on my website at www.drjoecarver.com. I have an article on depression and Chemical Imbalance that describes how brain chemistry and medication treatment work.

Don’t give up. This can be fixed. Accutane has been very helpful with acne but for those who experience the Serotonin depletion, the severe medication side effects also need treatment.

Please read our Important Disclaimer.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on and last reviewed or updated by Dr Greg Mulhauser, Managing Editor on .

Ask the Psychologist provides direct access to qualified clinical psychologists ready to answer your questions. It is overseen by the same international advisory board of distinguished academic faculty and mental health professionals — with decades of clinical and research experience in the US, UK and Europe — that delivers CounsellingResource.com, providing peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2021.